Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Allergic to antibiotics and cold exposure

10/13/2008

Question:

I have some allergies and I was wondering if they were related. First, I an allergy to cold exposure. This manifests itself as hives from prolonged exposure to cold air, or relatively short exposure to water that is below 80 degrees. I have had this for as long as I can remember (25+ years). I also have an allergy to various antibiotics. As a young child, I took penicillin regularly, but developed an allergy around the age of 10. I had since taken ceclor as an antibiotic, but have recently developed an allergy to this drug as well (at age 25). These manifest themselves as hives very similar to those experienced from cold exposure. The reactions themselves have never been serious and never prolonged, though I realize the dangers and limit exposure. The only other allergy of note that I have is to immature gypsy moth caterpillars. I was just wondering if it was likely that the allergies were related (auto-immune disorder, etc.) and if there is anything else that I should be aware of or steer clear of.

Answer:

You are describing cold induced urticaria. This is a well known problem with hives occurring after contact with cold air or water. Second, you are talking about a penicillin allergy. It would not be unexpected with a penicillin allergy to react to cephalosporins (of which Ceclor is one). This is a known medication cross reaction. To my knowledge, there is no cross reactivity or interaction between drug allergy and cold urticaria. I do not know about caterpillar allergy, but doubt that this similar. In the future, you should be careful of rapid changes in temperature, such as jumping into a cold swimming pool. This has the potential to lead to more severe symptoms if your whole body if affected at once. Similarly, you should avoid Ceclor. This is a well known cause of serum sickness. This is an immune reaction that is similar to allergic reaction, but can be more severe. I do not think that these are interconnected.

For more information:

Go to the Allergies health topic, where you can:

Response by:

David  Hauswirth, MD David Hauswirth, MD
Clinical Assistant Professor
Pulmonary, Allergy, Crtitical Care & Sleep
Pediatrics
College of Medicine
The Ohio State University